Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 88, NWS St. Louis, MO

May 9, 2014Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 9, 2014, 5:59 PM CDT for Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 5:59 PM CDT (22:59 UTC)
Expired
May 9, 2014, 6:30 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS53 KLSX 092259
SVRLSX
MOC186-187-092330-
/O.NEW.KLSX.SV.W.0088.140509T2259Z-140509T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI...
  ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 630 PM CDT

* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOMAC...AND
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MINNITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3780 9032 3781 9001 3780 9001 3776 9003
      3767 9010 3765 9012 3765 9030
TIME...MOT...LOC 2259Z 268DEG 27KT 3771 9020

HAIL...1.00IN
WIND...60MPH

$$

CARNEY
1 follow-up statement
746 
WWUS53 KLSX 092323
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT FRI MAY 9 2014

MOC186-187-092333-
/O.EXP.KLSX.SV.W.0088.000000T0000Z-140509T2330Z/
STE. GENEVIEVE MO-ST. FRANCOIS MO-
623 PM CDT FRI MAY 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR ST. FRANCOIS AND SOUTHERN STE.
GENEVIEVE COUNTIES WILL EXPIRE AT 630 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3780 9032 3781 9001 3780 9001 3776 9003
      3767 9010 3765 9012 3765 9030
TIME...MOT...LOC 2323Z 268DEG 27KT 3772 8997

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:57 PM CDT, 2 minutes earlier.

Area forecast discussion, May 9, 5:57 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT Fri May 9 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 200 PM CDT Fri May 9 2014

Ongoing afternoon thunderstorms across parts of southeast MO and
southwest IL are expected to move out of the CWA tonight.
Instability and shear parameters remain sufficient for severe
thunderstorms. The cold front which was moving through MO/IL this
afternoon will make some additional southeastward progress tonight
before briefly stalling in southern MO.

Kanofsky

.LONG TERM:  (Saturday through Next Friday)
Issued at 200 PM CDT Fri May 9 2014

Active weather is anticipated over the next few days followed by
cooler temperatures next week.

Saturday...The stalled boundary in southern MO quickly lifts back
northward as a warm front tomorrow. Southerly flow will advect a
warm and moist air mass back into MO. Some models show weak
vorticity maxima that would provide upper support during the aftn,
and some models show the remnants of the previous night's H85 LLJ
max focused across the boundary on Sat aftn. Either interaction
with the lifting warm front on Saturday would produce SHRA/TSRA.
Severe storms are possible since models are forecasting 40-60 kts
of 0-6 km bulk shear along with H7-H5 lapse rates around 6.5-7 deg
C/km. Additional (and probably more widespread) pcpn should
develop overnight due to a strong southwesterly LLJ focused over
KS and MO.

Sunday through Thursday...A new trough develops out west and
eventually progresses across the central CONUS early in the week,
although models continue to disagree on the timing of the surface
cold frontal passage through MO/IL. Surface cyclogenesis over western
KS and the OK panhandle occurs on Sun, and the resulting flow
pattern should lift Saturday's warm front farther north into IA,
leaving the LSX CWA in the warm sector on Sun. 30-40 kts of 0-6 km
shear would be sufficient for severe thunderstorms on Sun across the
northern half of the CWA. In addition, line convection may develop
upstream (0-6 km shear vectors become parallel to the H85 boundary)
and move across the region on Sunday night.

The chance for thunderstorms will persist until the upper trough
axis shifts east and the next cold front has moved across the
area, probably on Mon night or Tue. Thereafter, a period of cooler
weather is expected with a cyclonic or northwest upper flow
pattern in place through the end of the week. Some of the
shortwaves/vort lobes rotating through the upper trough could
support precipitation, but confidence in the timing is low due to
model disagreements.

Kanofsky

&&

.AVIATION:  (For the 00z TAFs through 00z Saturday Evening)
Issued at 516 PM CDT Fri May 9 2014

Weakening cold front extending southwestward into the St Louis
metro area will continue moving slowly southeastward tonight. It
appears that additional showers and storms should be south of CPS
this evening. Cumulus field along and just ahead of this front
should shift south-southeast of the St Louis metro area later
this evening as well as dissipate due to loss of daytime heating.
Mid-high level cloudiness should return on Saturday as low-mid
level warm air advection increases ahead of an upper level
disturbance moving through the northern Plains. Scattered
showers/storms should develop across central MO Saturday afternoon
as low level moisture spreads back northward into our area. Will
include VCTS in the COU taf Saturday afternoon. The surface wind
should become light later this evening as a weak surface high
centered over southeast KS shifts eastward through the area. The
surface wind will strengthen from a sely direction on Saturday as
the surface ridge shifts east of the region with surface troffing
in the Plains.

Specifics for KSTL: Any showers/storms should remain south of STL
this evening with cumulus clouds advecting out of the area or
dissipating this evening. Just some mid-high level clouds for
later this evening through Saturday. The westerly surface wind
will become light later this evening, then the wind will strengthen
late Saturday morning and afternoon from a sely direction. May include
VCTS in the STL taf for Saturday evening as low level moisture and
instability shift back northward into the area.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 9, 2:14 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT FRI MAY 9 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
214 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF
SOUTHEAST AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS. SOME
OF THESE STORMS MAY BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION THROUGH
WEDNESDAY. SOME OF THE STORMS ON SATURDAY AND SUNDAY MAY BE SEVERE
AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

KANOFSKY

In the hours before

Local storm report, May 9, 2:43 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             1 SSE CHESTER           37.91N  89.82W
05/09/2014  E0.88 INCH       RANDOLPH           IL   TRAINED SPOTTER

            HAIL WAS SIZE OF YOUR THUMB...COVERING THE GROUND.

&&

FUCHS
Local storm report, May 9, 2:52 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             MINERAL POINT           37.95N  90.72W
05/09/2014  E1.25 INCH       WASHINGTON         MO   TRAINED SPOTTER

            HAIL FROM QUARTER TO HALF DOLLAR SIZE.

&&

FUCHS
Local storm report, May 9, 4:36 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
436 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             2 N FULTS               38.19N  90.21W
05/09/2014  U0.00 INCH       MONROE             IL   TRAINED SPOTTER

            HAIL OF UNKNOWN SIZE. SPOTTER WAS NOT PRESENT WHEN HAIL
            FELL BUT FOUND PARTIALLY MELTED HAILSTONES IN THE
            DRIVEWAY AN HOUR AFTER THE STORM PASSED THROUGH. MELTED
            STONES WERE AROUND DIME SIZE. NO DAMAGE TO EXTENSIVE
            PLANTS IN BLOOM BUT SOME LEAVES WERE SHREDDED FROM
            TREES. SPOTTER IS APPROXIMATELY HALFWAY BETWEEN FULTS
            AND MAEYSTOWN. TIME ESTIMATED FROM RADAR.

&&

KANOFSKY
Special weather statement, May 9, 4:48 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
448 PM CDT FRI MAY 9 2014

MOZ074-084-092215-
IRON MO-ST. FRANCOIS MO-
448 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS AND IRON COUNTIES
UNTIL 515 PM CDT...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLEVIEW...OR 8 MILES SOUTHWEST OF
BISMARCK...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BISMARCK...
  FARMINGTON...
  PILOT KNOB...
  IRON MOUNTAIN...
  KNOB LICK...

THIS STORM WILL ALSO IMPACT ELEPHANT ROCKS STATE PARK...FORT DAVIDSON
HISTORIC SITE AND ST. JOE STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Special weather statement, May 9, 5:12 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT FRI MAY 9 2014

MOZ074-092245-
ST. FRANCOIS MO-
512 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS COUNTY UNTIL 545 PM
CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IRON MOUNTAIN...OR NEAR BISMARCK...MOVING
EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FARMINGTON...

THIS STORM WILL ALSO IMPACT ST. JOE STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Local storm report, May 9, 5:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             FARMINGTON              37.78N  90.43W
05/09/2014  E0.75 INCH       ST. FRANCOIS       MO   FIRE DEPT/RESCUE

            HAIL RANGING FROM PEAS TO NEAR PENNIES

&&

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:59 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois46 min
May 9, 1:05 PM CDTSevere Thunderstorm WarningLSXReynolds40 min
May 9, 1:27 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds48 min
May 9, 1:37 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington38 min
May 9, 1:57 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois48 min
May 9, 2:12 PM CDTSevere Thunderstorm WarningLSXJefferson48 min
May 9, 5:18 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois42 min
May 9, 6:58 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.